Skip to main content

What's Up Magazine

Sensing the Side Effects of Drugs

Oct 11, 2013 10:39AM ● Published by Cate Reynolds

By Kathleen Jepsen

Sight, hearing, touch, taste, and smell. Known as the five senses, these physical capabilities allow us to fully experience the environment in which we live. They make it possible for us to marvel at a rainbow, enjoy a symphony, be warmed by the sun, and savor our morning coffee. But our senses also protect us from harm, allowing us to taste food that may be spoiled, smell smoke from a threatening fire, or hear a siren that may be approaching. This human sensory package forms while we are still in the womb, allowing newborns to respond to their surroundings the moment they emerge.

As we reach middle age, however, most of us experience a natural diminishment of perception. The passage of time, accidents, and illness all play their part in the gradual dulling of once-sharp senses. In order to protect our perceptions, it makes sense to be proactive. And, generally, common sense is enough. For instance, our eyes are vulnerable to strain and sun, and our hearing is vulnerable to loud noises; so we willingly use strategies like protective glasses and earplugs. Yet, a surprising threat to the integrity of several of our senses may come from something that we accept in good faith as a solution to other health issues—prescription drugs.

VISION

Most of us would say that vision is our most precious sense. Yet, we risk damaging that sense when we use certain classes of drugs that have been tied to vision abnormalities. A 2012 Canadian study reported in the Journal of the American Medical Association found that current users of fluoroquinolones (antibiotics including Cipro, Levaquin) were five times more likely to be diagnosed with retinal detachment than were nonusers. According to Johns Hopkins Health Alert, drugs such as amiodarone and digoxin that regulate heart rhythms can cause blurred vision, yellow vision or blue-green halos around objects. Chloroquine and hydroxychloroquine, used to treat lupus, malaria, and rheumatoid arthritis, may also induce blurred vision, while prolonged therapy may lead to irreversible retinopathy (damage to the retina).

Corticosteroids like prednisone, which give critical relief to so many arthritis and asthma sufferers, have been linked to both glaucoma and cataract growth. Another popular category of pharmaceuticals that may create vision issues is erectile dysfunction medication, including Viagra, Levitra, and Cialis. This class of drugs can cause blurred vision, sensitivity to light, and a blue tinge around objects. On rare occasions, these drugs have been tied to the constriction of blood flow to the optic nerve, and reports of blindness followed. Although the FDA continues to study the effects on vision of this class of drugs (with few drugs actually implicated in complete vision loss), products such as Cialis have voluntarily added a one-line warning to their labels.

HEARING

Pharmaceuticals that can cause hearing damage are referred to as ototoxic. Exposure to these medications can trigger hearing loss, hyperacusis (sound sensitivity), balance problems, and tinnitus. Tinnitus, a ringing in the ears, is the most common side effect of ototoxic drugs. According to Dr. Neil Bauman, author of Ototoxic Drugs Exposed, tinnitus is a harbinger of hearing loss, and is “the number one indicator that you may be doing damage to your ears from an ototoxic drug.” In February, The Center for Hearing Loss Help released a list of 563 drugs associated with tinnitus, and many carry no warning label concerning that risk.

Aspirin (acetylsalicylic acid) and NSAIDs (nonsteroidal anti-inflammatory drugs such as ibuprophen and naproxen) are the most commonly used medications in the United States, with no prescription required. Yet, research (including a recent study at Brighams and Women’s Hospital in Boston) indicates a clear link between the use of these analgesics and the increased risk of hearing loss. Researchers theorize that NSAIDs, in particular, may reduce blood fl ow to the cochlea, the auditory portion of the inner ear. Damage from these drugs may be either reversible or permanent. In the case of aspirin, symptoms usually subside when the drug is discontinued.

Damage from antibiotics, however, is another matter. According to The League for the Hard of Hearing, a category of antibiotics called aminoglycosides poses a serious risk of permanent hearing loss. Familiar drugs in this group are Neomycin, Streptomycin, and Erythromycin. “Neomycin is the most toxic to the structure involved in hearing, the cochlea, so it is recommended for external use only,” they warn. “But even topical therapy has resulted in hearing loss when large areas were treated, which allowed for large amounts of the drug to be absorbed by the body.”

TASTE AND SMELL

Just as our vision and hearing can be affected by medications, so also can our ability to taste and smell (much of what we perceive as taste is actually smell). While these senses might not seem as critical as vision or hearing, they are essential to a full, healthful life. It is estimated that 1 in 5 of us have deficits in these areas, ranging from an impaired sense of taste (dysgeusia) and smell (dysosmia) to a complete loss of taste (ageusia) and smell (anosmia).

Dygeusia has been reported in 11 percent of adults taking maintenance medication. This impairment is more than an inconvenience. Diminishment or absence of taste can affect an individual’s outlook on life and lead to weight loss, malnutrition, and depression. Taste changes can also play havoc with chronic disease management, like diabetes or hypertension, because salty and sweet tastes are more easily experienced. In the elderly, who are likely to be taking several medications with sensory side effects, dysgeusia may even precipitate a decline and eventual mortality.

More than 250 medications affect taste or smell. Dysgeusia has been noted in the use of statins (Lipitor, Zocor), antibiotics (Ampicillin, Zithromax), antifungals (Lamisil), NSAIDs (Motrin), and opiates (Oxycontin). Dysosmia has been reported in familiar drugs such as Imitrex, Cardizem, Tagamet, Capoten, and Vasotec. Many of these side effects can be eliminated by simply changing or reducing medications, but in other cases, damage to nerve receptors may be permanent. In 2009, the FDA issued a public health advisory that zinc-based intranasal products like Zicam Cold Remedy Gel and Zicam Cold Remedy Swabs could lead to a permanent loss of the sense of smell. Subsequently, both products were withdrawn from the market and are no longer sold.

So how do patients protect themselves? First, read all information and warning labels that accompany prescriptions; then ask your physician or pharmacist if you have concerns. Monitor and report all sensory changes that you experience. Take time to protect yourself from drug side effects.

It just makes good sense.
The Look, Today health sense side effects

 

 

Towne Social